One of the most common medication review requests I get from clinical staff in long term care and assisted living facilities is identifying medications that may be contributing to falls. Identifying low blood pressure as a potential contributing factor is usually pretty obvious. It is also obvious to reduce antihypertensive medications (ACEs, ARBs, Diuretics, Calcium channel blockers, Beta-blockers, etc.) if patients are hypotensive. What might not be as well known are non-antihypertensive medications that cause low blood pressure. In this article, I will outline my top 5 medications that cause low blood pressure.
Alpha-blockers for BPH
Alpha-blockers are seldom used to manage hypertension anymore as they can cause significant syncope. The outcomes data for their benefit is also not very good compared to other antihypertensives. Because of this, the primary use of alpha-blockers (the most common agent being tamsulosin) is to help with symptoms of BPH. In some patients and at some dosages, there will be some systemic alpha-blocking action which could lead to a drop in blood pressure. This issue tends to be dose-dependent and the most common situation I’ve seen is when providers use a higher dose of tamsulosin at 0.8 mg.
If you actually remember the multiple mechanisms of action for antipsychotics, you’ll remember that they have some alpha-blocking activity. Some antipsychotics are worse than others with clozapine being the worst of the second-generation agents. Clozapine actually carries a boxed warning for the risk of orthostasis (excellent board exam question). Many years ago, I recall a serious wrong-patient medication error involving a patient receiving a higher dose of clozapine who had never been on clozapine. It likely contributed to cardiovascular collapse and the patient’s death.
I most commonly see dopamine agonists used for the management of RLS symptoms. On occasion, I have seen them in Parkinson’s disease as well. Dopamine agonists likely lower blood pressure primarily by vessel dilation and can be a possible medication cause of hypotension.
There are several medications that can cause low blood pressure in the class of PDE-5 inhibitors. Sildenafil, tadalafil, and others are used to manage sexual dysfunction. This class of agent was originally studied as a blood pressure-lowering medication so it is no surprise that these medications can cause orthostasis. This risk can be dramatically increased when we use concomitant drugs that have additive blood pressure-lowering effects.
Sinemet is a tough one for me because patients will likely need this medication to manage their Parkinson’s symptoms. In addition, Parkinson’s disease itself can lend itself to causing issues with hypotension. This leaves us in the difficult situation of trying to figure out if the medication is contributing to low blood pressure or if the disease itself is causing the issue. The mechanism of how it lowers blood pressure is still under some debate but it’s likely either due to cardiac changes or vessel changes. This article has a further discussion on levodopa’s cardiovascular effects.